Alert archive / Colorado / River Flood Watches in 2021
River Flood Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood watch at May 24, 2021, 8:44 AM MDT for Bent County, Colorado. It took effect at May 25, 2021, 6:00 PM MDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 8:44 AM MDT (14:44 UTC)
- In effect from
- May 25, 2021, 6:00 PM MDT
- Expired
- May 24, 2021, 6:57 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Bent County, CO
The radar
The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Purgatoire River near Las Animas (LAPC2). The gauge peaked at 8.89 ft at May 25, 2021, 6:00 PM MDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07128500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
434
WGUS65 KPUB 241444
FFAPUB
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
844 AM MDT Mon May 24 2021
...The National Weather Service in Pueblo CO has issued a Flood
Watch for the following rivers in Colorado...
Purgatoire River Near Las Animas affecting Las Animas
Vicinity/Bent County zone.
For the Purgatoire River...including Madrid, Trinidad Lake,
Trinidad, Las Animas...flooding is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be alert
for possible flood warnings. Those living in areas prone to flooding
should be prepared to take action should flooding develop.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 445 PM MDT.
&&
COZ097-242245-
/O.NEW.KPUB.FL.A.0001.210526T0000Z-210526T1800Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
844 AM MDT Mon May 24 2021
The National Weather Service in Pueblo has issued a
* Flood Watch for
the Purgatoire River Near Las Animas.
* From Tuesday evening to Wednesday afternoon.
* At 8:15 AM MDT Monday the stage was 3.3 feet.
* Flood stage is 9.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 9.0 feet, Minor Flood. Minor agricultural flooding
occurs into low lying areas along the river.
&&
LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
3801 10317 3797 10321
$$
KT2 follow-up statements
075
WGUS65 KPUB 241843
FFAPUB
Flood Watch
National Weather Service Pueblo CO
1243 PM MDT Mon May 24 2021
...The Flood Watch continues for the following rivers in Colorado...
Purgatoire River Near Las Animas affecting Las Animas
Vicinity/Bent County zone.
.Recent heavy rain along the Purgatoire River has lead to high river
rises. .
For the Purgatoire River...including Las Animas...flooding is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be alert
for possible flood warnings. Those living in areas prone to flooding
should be prepared to take action should flooding develop.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 845 PM MDT.
&&
COZ097-250245-
/O.CON.KPUB.FL.A.0001.210526T0000Z-210526T1800Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1243 PM MDT Mon May 24 2021
The Flood Watch continues for
the Purgatoire River Near Las Animas.
* From Tuesday evening to Wednesday afternoon.
* At 12:15 PM MDT Monday the stage was 3.2 feet.
* Flood stage is 9.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 9.0 feet, Minor Flood. Minor agricultural flooding
occurs into low lying areas along the river.
&&
LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
3801 10317 3797 10321
$$
MN305
WGUS65 KPUB 250057
FFAPUB
Flood Watch
National Weather Service Pueblo CO
657 PM MDT Mon May 24 2021
...The Flood Watch is replaced with a River Flood Warning for the
following rivers in Colorado...
Purgatoire River Near Las Animas affecting Las Animas
Vicinity/Bent County zone.
.Recent heavy rain along the Purgatoire River has lead to high river
rises. .
COZ097-250200-
/O.CAN.KPUB.FL.A.0001.210526T0000Z-210525T0057Z/
/LAPC2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
657 PM MDT Mon May 24 2021
The Flood Watch is cancelled for
the Purgatoire River Near Las Animas
and has been replaced with a Flood Warning.
* At 6:15 PM MDT Monday the stage was 6.3 feet.
* Flood stage is 9.0 feet.
* Forecast...Flood stage may be reached tomorrow evening.
&&
LAT...LON 3803 10327 3807 10323 3810 10319 3804 10313
3801 10317 3797 10321
$$
MNWhat forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood watch went out at May 24, 4:13 AM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 24, 4:13 AM MDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 413 AM MDT Mon May 24 2021 .SHORT TERM...(Today and tonight) Issued at 410 AM MDT Mon May 24 2021 Main Forecast Concerns/Challenges: 1) Low chance for an isolated storm or two later this afternoon over the far eastern plains, around and to the east of Lamar. If this were to occur, it would have the potential to be strong to severe. 2) Low chance for additional isolated showers and storms later tonight, along and north of a line from Colorado Springs to Eads. If this were to occur, it would have the potential to be strong to severe. Dry weather is finally in place across southern CO, with any storm development staying just to the east in KS. There had been some isolated showers/storms trying to develop right along the NM/CO border, but this has since ended. Expect dry weather for the remainder of the morning across the CWA, and expect that to be the main trend for most areas through the period. At this time, the forecast is pretty much a low confident, potentially higher impact forecast based on possible isolated storm development that would have a decent chance of becoming strong to severe. Upper trough axis will move across the region today, as surface trough makes some slight southward adjustments. In this setup, instability and moisture axis shift east and focus more into KS. This will leave much of southern CO in a drier and more stable environment today, with most guidance/forecast soundings showing this dry air mass and strong capping in place. While that is the consensus for much of the guidance and seems like a reasonable solution, the NAM and even the RAP are hinting at a possible area of higher moisture and instability lingering across far eastern CO later this afternoon. In this setup, areas around Lamar and to the east could have some potential for an isolated storm or two by mid to late afternoon. Given the extent of the instability and shear of 35-45 kt, they would have the potential to be strong to severe with large hail and damaging winds the main threat. Once again, think the more likely scenario will be for a dry forecast but given that there are some hints at possible thunderstorm development by some models and that the expected development today will be right just to the east of the CWA, have kept slight chance pops in place. Turn focus to later tonight, with another low confident scenario for shower and thunderstorm development. By this evening, will see additional mid level energy push across CO, and with the surface low moving more to the east. This will allow a westward surge of higher dewpoint air and instability, possibly reaching parts of central CO. Meanwhile, WAA ramps up over surface trough/moisture axis by mid to late evening and focuses right into east central CO allowing for possible scattered shower and thunderstorm development. While the focus stays highest across east central CO, some guidance brings this ascent and shower/thunderstorm development more to the west, possibly as far west as El Paso county tonight. With the more likely scenario that any development stays across east central CO, did put slightly higher chances across Crowley and Kiowa county. Did add slight chance pops across the eastern half of El Paso county though. The reason to keep an eye on trends later today and this possible development is that instability could remain high and shear will likely remain high, in the 45-55 kt range. This would support an isolated large hail threat with any thunderstorm. WAA and focus drops off late tonight into early Tuesday morning, along with the possibility of any additional thunderstorms. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM MDT Mon May 24 2021 Tuesday... The troughing to the northeast in the long wave flow is going to continue to fill and move eastward, as it does, there could be a lingering stationary boundary over the eastern plains...and this could kick off some convection for this area during the late afternoon and evening hours. However, many of the ensemble members, as well as the higher resolution models are having a difficult time coming to agreement as to where that boundary will be. At this time, models have been pretty persistent with there being a lack of lower level moisture over much of the CWA, therefore at this time, the confidence is not there to determine the need for increasing PoPs over this area of the CWA yet at this time. If some convection does develop on Tuesday afternoon, it will most likely occur over the counties of Bent and Otero. Most of the wind flow will be generally from the northeast over much of the plains and out of the southwest in the San Luis valley and over higher terrain. High temperatures will be slightly above average for most of the CWA. Wednesday through Saturday... The overall long wave pattern will become more zonal and take on a southwesterly to northeasterly oriented axis in Wednesday, and then this will begin to flatten out as there will be a weak trough moving in over the northwestern US. This will allow for high pressure to be in control with dry conditions for most of the CWA with a predominantly southwesterly flow over the region. There is going to be drier conditions over much of the area as a result, and there will be just some developing showers and/or thunderstorms over the higher terrain as some mid level moisture is advected in from upstream. Warm temperatures that are above the seasonal average for Wednesday due to the strong southwesterly flow in the lower levels producing the warming downsloping winds will begin to cool slightly on Thursday as the ridge flattens. Then the ridge will strengthen again going into the weekend as a trough deepens off the coast of California and this will again increase the southwesterly flow in the low to mid levels again for Saturday and warm much of the CWA adiabatically. Therefore, Saturday's highs will be the warmest of the week and well above the seasonal average, with low 90s possible over much of the plains. Sunday and Monday... There is still an indication with the deterministic models that there will be a developing low over Colorado on Sunday, and this could provide an increase chance of showers/thunderstorms over much of the CWA. And this will propagate eastward and out of the area on Monday, although there could still be some precipitation along with strong and gusty winds on the backside of the low as it exits the region. Although, it is still too far out to consider this reliable, yet there has been consistency with the models showing this occurring. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 410 AM MDT Mon May 24 2021 VFR conditions expected across all of the TAF sites this period, along with mainly dry weather. The exception will be for COS, where there is a very low chance for an isolated shower or thunderstorm late tonight. Some shower/thunderstorm development is possible later tonight just to the east of the site, with some possibility that this development pushes more to the west. At this time, confidence is for this development to stay east of COS and have kept the TAF dry. However, will continue to monitor trends later today and adjust as need be. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...STEWARD AVIATION...RODRIGUEZ
Hazardous weather outlook, May 24, 5:12 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 512 AM MDT Mon May 24 2021 COZ058>089-093>099-251115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 512 AM MDT Mon May 24 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight There is a possibility for an isolated storm or two near the Colorado and Kansas border this afternoon, and along and north of a Colorado Springs to Eads line tonight. Confidence is low for this development, but if storms were to develop, they could become strong to severe. Large hail and damaging winds would be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of a thunderstorm over the eastern plains on Tuesday, which could potentially become strong or severe. Large hail and damaging winds would be the main threat. Then there will be a chance of an isolated thunderstorm or two each afternoon over the mountains from Wednesday until Saturday. Sunday will have the best chance of thunderstorms over the entire area, including the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the far eastern plains. RODRIGUEZ/STEWARD
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:01 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| May 23, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 26 min |
| May 23, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 36 min |
| May 23, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 29 min |
| May 23, 8:18 PM MDT | Special Weather Statement | PUB | Kiowa | 57 min |
| May 23, 9:26 PM MDT | Special Weather Statement | PUB | Kiowa | 49 min |
| May 23, 9:27 PM MDT | Special Weather Statement | PUB | 48 min | |
| May 23, 10:21 PM MDT | Special Weather Statement | PUB | Kiowa | 39 min |
| May 23, 10:23 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| May 24, 1:22 PM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| May 24, 1:32 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 43 min |
| May 24, 2:16 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 44 min |
| May 24, 2:57 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 63 min |
| May 24, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 41 min |
| May 24, 3:22 PM MDT | Flash Flood Warning | PUB | Prowers | 3 hr |
| May 24, 4:00 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 45 min |
| May 24, 4:29 PM MDT | Special Weather Statement | PUB | Prowers | 31 min |
| May 24, 5:01 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
Nearby
River Flood Watches in Colorado, 2021Every river flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.